Tornadoes · United States · Oklahoma · 2019

Unrated tornado, Boatman, Oklahoma, April 30, 2019

This Unrated tornado ran 0.1 miles across Mayes County on April 30, 2019, touching down at 3:51 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
April 30, 2019
Touchdown
3:51 PM CDT (20:51 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Mayes County
Touchdown point
36.256, -95.150
Lift-off point
36.256, -95.150
Record number
1904301451-01

The damage survey

1 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The highest wind the damage implies is 70 mph.

  • Brief tornado observed by several over Lake Hudson (photos and video)

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Strong to severe thunderstorms developed across eastern Oklahoma during the early afternoon hours of the 30th, to the east of a stationary frontal boundary that was located across north-central Oklahoma into northwest Texas. Moderately strong instability combined with strong wind shear resulted in the development of supercell thunderstorms, which produced multiple tornadoes, including two strong tornadoes, large hail up to half dollar size, and damaging winds. Locally heavy rainfall also occurred across portions of northeastern Oklahoma, which resulted in flash flooding.

Multiple people observed a tornado over Lake Hudson. NWS Tulsa surveyed the area on the east side of the lake and found no damage, so the tornado was believed to have developed and dissipated over the lake.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at Apr 30, 3:39 PM CDT, 12 minutes earlier.

Area forecast discussion, Apr 30, 3:39 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
339 PM CDT Tue Apr 30 2019

.DISCUSSION...
Active late April severe weather ongoing with numerous warnings at
this time. Surface boundary has remained quasi-stationary from
parts of northeast OK just north of Tulsa into southwestern OK,
with discrete/semi-discrete thunderstorms within the large warm
sector across the region. Southwesterly 0-6km bulk shear on the
order of 40-50 kts has been favorable for rotating supercells both
near and ahead of the surface boundary, and this will persist
through the remainder of the afternoon. Bulk of CAM solutions
suggests that the activity will eventually develop into a few
lines/clusters of storms, with the activity eventually surging
east/southeast into parts of western Arkansas and southeast OK.

Deep-layered southwesterly flow parallel to the surface boundary
along with unseasonably high PWATs on the order of 2 inches will
also result in areas of heavy rainfall and flooding. A Flash Flood
Watch will remain in effect through the night, and later shifts
may need to extend into Wednesday if deemed necessary.

Coverage/severity of convection on Wednesday remains quite
uncertain at this time. While ongoing convection early Wednesday
may work over the atmosphere to some degree, atmospheric
conditions will remain favorable tomorrow afternoon for additional
severe weather.

Weather pattern will remain active late week with the forecast
area remaining along the southerly edge of the stronger
westerlies. Storm chances appear to favor the southern portions of
the region during the Thursday/Friday time-frame. Low storm chance
were maintained for most of the extended forecast as the active
westerly/northwesterly upper flow persists.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   64  79  63  76 /  90  40  50  50
FSM   66  80  65  79 /  90  60  60  60
MLC   65  78  64  79 /  90  60  60  50
BVO   61  78  59  72 /  80  40  60  30
FYV   64  77  62  76 /  90  60  50  60
BYV   63  79  62  76 /  90  60  50  60
MKO   64  79  63  77 /  90  50  50  50
MIO   63  78  61  73 /  80  50  60  50
F10   65  78  63  78 /  90  50  50  50
HHW   66  79  65  78 /  80  60  70  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Wednesday morning for OKZ049-053>076.

AR...Flash Flood Watch through Wednesday morning for ARZ001-002-010-
     011-019-020-029.

&&

LONG TERM....18
Hazardous weather outlook, Apr 30, 1:12 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
112 PM CDT Tue Apr 30 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
112 PM CDT Tue Apr 30 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

...Severe Weather Ongoing with Flooding Possible This Afternoon into Tonight...
...Flash Flood Watch in Effect Through Tonight...

.DAY ONE...This Afternoon and Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

    AREA AT GREATEST RISK...Northeast Oklahoma this afternoon with storms
    developing across western Arkansas through tonight.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Significant.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Storms are forming along a stalled boundary across northeast Oklahoma this afternoon.
These storms pose a tornado threat for portions of northeast
Oklahoma. Storms are also forming across southeast Oklahoma into
west central Arkansas. The airmass is moderately unstable and the
low level and deep layer wind fields support severe storms,
including tornadoes. The main threats will likely be damaging
winds and tornadoes over the next several hours. The storms will
likely form into a squall line by tonight with the main threat
possibly transitioning to damaging winds.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
THURSDAY...Severe Thunderstorm Potential.
FRIDAY through MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Thunderstorm chances are forecast to continue into Wednesday with
the greater potential shifting into southeast Oklahoma and Northwest
Arkansas Wednesday afternoon and night. Large hail, damaging winds
and very heavy rainfall will again be possible in the stronger
storms.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency management officials should be prepared for the
potential of severe weather and flooding today into Wednesday.

weather.gov/tulsa contains additional information.

CORFIDI

In the hours before

Special weather statement, Apr 30, 11:27 AM CDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1127 AM CDT Tue Apr 30 2019

OKZ054-301700-
Osage OK-
1127 AM CDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE COUNTY UNTIL
NOON CDT...

At 1127 AM CDT, a strong thunderstorm was located over Pearsonia,
moving northeast at 45 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Elgin...                          Bigheart...
Pearsonia...                      Wah Sha She State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3700 9600 3697 9600 3668 9643 3681 9659
      3700 9639
TIME...MOT...LOC 1627Z 225DEG 38KT 3681 9645
Special weather statement, Apr 30, 11:56 AM CDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1156 AM CDT Tue Apr 30 2019

OKZ056-057-061-301745-
Craig OK-Rogers OK-Nowata OK-
1156 AM CDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CRAIG...NORTH
CENTRAL ROGERS AND EASTERN NOWATA COUNTIES UNTIL 1245 PM CDT...

At 1155 AM CDT, a strong thunderstorm was located near Watova, moving
northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Nowata...                         Delaware...
Lenapah...                        New Alluwe...
Watova...                         Centralia...
Centrailia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3651 9554 3659 9574 3694 9560 3683 9530
TIME...MOT...LOC 1655Z 204DEG 24KT 3662 9561
Special weather statement, Apr 30, 1:19 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Tulsa OK
119 PM CDT Tue Apr 30 2019

OKZ060-065-066-301845-
Tulsa OK-Okmulgee OK-Okfuskee OK-
119 PM CDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OKMULGEE...SOUTH CENTRAL
TULSA AND NORTHEASTERN OKFUSKEE COUNTIES UNTIL 145 PM CDT...

At 119 PM CDT, a strong thunderstorm was located 6 miles southeast of
Okfuskee, moving northeast at 45 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Okmulgee...                       Okfuskee...
Beggs...                          Preston...
Okmulgee State Park...            Pharoah...
Bald Hill...                      Liberty...
Hectorville...

This includes Interstate 40 in Oklahoma between mile markers 228 and
231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
and east central Oklahoma.

LAT...LON 3564 9620 3564 9619 3565 9619 3594 9596
      3581 9577 3573 9577 3572 9575 3540 9613
      3552 9630
TIME...MOT...LOC 1819Z 218DEG 39KT 3553 9616
Local storm report, Apr 30, 1:28 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
128 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             5 NW GROVE              36.64N 94.83W
04/30/2019  E1.25 INCH       DELAWARE           OK   PUBLIC

&&

RJS
Local storm report, Apr 30, 2:36 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
236 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TORNADO          1 SW BALD HILL          35.73N 95.85W
04/30/2019                   OKMULGEE           OK   TRAINED SPOTTER

            MULTIPLE REPORTS OF A ROPE TORNADO

&&

RJS
Local storm report, Apr 30, 3:51 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
351 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TORNADO          LENAPAH                 36.85N 95.64W
04/30/2019                   NOWATA             OK   STORM CHASER

            STORM CHASER REPORTED LARGE TORNADO NEAR LENAPAH AROUND
            3PM. PICTURE RECEIVED VIA SOCIAL MEDIA.

0300 PM     TSTM WND GST     TALALA                  36.53N 95.70W
04/30/2019  M65.00 MPH       ROGERS             OK   MESONET

            WIND GUST OF 65 MPH MEASURED BY THE OKLAHOMA MESONET.

0338 PM     TSTM WND DMG     2 NW TALALA             36.55N 95.73W
04/30/2019                   ROGERS             OK   BROADCAST MEDIA

            NOWATA FIRE DEPT REPORTS DAMAGE NORTHWEST OF TALALA WITH
            2 HOMES DAMAGED. THEY HAVE NOT HEARD OF INJURIES.

&&

SJC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 12:00Z

8.9 hours before the tornado, 140 km from the path. April 30, 2019.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1237 joules per kilogram, CIN -43, lifted condensation level 721 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2019-04-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 172 square meters per square second, 0 to 6 km bulk shear 28 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-43 J/kg
Surface CAPE
256 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 00:00Z

3.1 hours after it, 140 km from the path. May 1, 2019.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 390 joules per kilogram, CIN -76, lifted condensation level 893 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2019-05-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 158 square meters per square second, 0 to 6 km bulk shear 41 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-76 J/kg
Surface CAPE
1304 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.0
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The surface observations

Claremore Regional Airport (GCM), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Tulsa radar (KINX), 38 km away, was scanning. The volume nearest the touchdown began at 20:50 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of April 30, 2019

55 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 3011:53 AM CDTEF1Lincoln, OK3.030$3,000
April 3012:09 PM CDTUnratedMurray, OK0.350
April 3012:13 PM CDTEF1Payne, OK0.520$20,000
April 3012:22 PM CDTEF1Murray, OK1.930$1,000
April 301:18 PM CDTUnratedLabette, KS0.250
April 302:03 PM CDTEF0Okmulgee, OK2.5100$30,000
April 302:14 PM CDTEF0Osage, OK1.250
April 302:29 PM CDTEF1Wagoner, OK2.3150$30,000
April 302:44 PM CDTEF2Washington, OK9.81,300$125,000
April 302:51 PM CDTUnratedRogers, OK0.150
April 302:57 PM CDTEF1Nowata, OK7.5900
April 303:02 PM CDTEF1Wagoner, OK7.8300$20,000
April 303:05 PM CDTEF1Boone, AR6.6400$700,000
April 303:22 PM CDTEF1Lawrence, MO3.8100$150,000
April 303:42 PM CDTEF1McDonald, MO12.3880$650,000
April 303:50 PM CDTEF1Taney, MO5.4100$25,000
April 303:51 PM CDTUnratedTillman, OK0.230
April 303:52 PM CDTEF0Montgomery, IL1.225
April 304:13 PM CDTEF0Pecos, TX0.9200
April 304:15 PM CDTEF1Craig, OK6.3800$20,000
April 304:25 PM CDTEF0Barry, MO5.0200$35,000
April 304:27 PM CDTEF0Scurry, TX1.5100
April 304:29 PM CDTEF1Ottawa, OK7.2700$100,000
April 304:34 PM CDTUnratedClay, TX1.540
April 304:36 PM CDTEF1Clay, TX10.0300$40,000
April 305:15 PM CDTEF0Taney, MO1.075$20,000
April 305:33 PM CDTEF1Ottawa, OK4.11,100$75,000
April 305:41 PM CDTUnratedBarry, MO0.550
April 306:15 PM CDTEF0Christian, MO1.950
April 306:25 PM CDTEF1Denton, TX1.5150$50,000
April 306:44 PM CDTEF1Douglas, MO8.6200$75,000
April 306:48 PM CDTEF0Barry, MO1.975$8,000
April 306:52 PM CDTEF1Denton, TX2.9250$200,000
April 307:06 PM CDTEF1Douglas, MO3.0200
April 307:30 PM CDTEF1Wright, MO1.475$250,000
April 307:39 PM CDTEF1Dade, MO0.650$50,000
April 307:40 PM CDTEF1Polk, MO1.8100$300,000
April 307:58 PM CDTEF0Wright, MO2.4100$100,000
April 308:15 PM CDTEF1Greene, MO1.8200$25,000
April 308:21 PM CDTEF1Greene, MO1.7200$300,000
April 308:28 PM CDTEF2Christian, MO10.34003$11 million
April 308:30 PM CDTEF0Dallas, MO1.550$68,000
April 308:35 PM CDTEF1Stone, MO23.3100$125,000
April 309:07 PM CDTEF3Bryan, OK27.61,400216$300,000
April 309:34 PM CDTEF1Coal, OK0.825$5,000
April 309:35 PM CDTEF1Wright, MO2.2100$60,000
April 309:40 PM CDTEF0Douglas, MO2.9100
April 309:51 PM CDTEF1Texas, MO5.6100
April 309:58 PM CDTEF0Texas, MO6.050
April 3010:03 PM CDTEF0Phelps, MO0.675$25,000
April 3010:06 PM CDTEF0Phelps, MO5.175
April 3010:17 PM CDTEF0Howell, MO2.2100$12,000
April 3010:41 PM CDTEF2Pittsburg, OK10.01,3001$1.5 million
April 3011:26 PM CDTEF1Iron, MO0.130
April 3011:51 PM CDTEF1LeFlore, OK4.41,000$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.